Tennessee, 2017Damaging Wind in Tennessee, May 27, 2017
May 27, 2017 · NWS HUN · 1 event in 1 county or zone
A line of thunderstorms produced wind damage in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced wind damage in Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 27, 7:07 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, May 27, 7:07 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
807 PM CDT Sat May 27 2017
.NEAR TERM...(Tonight)
Issued at 807 PM CDT Sat May 27 2017
Updated mainly concerning development and evolution of convection to
our north. This convection was basically along the I-40 corridor
from Jackson to south of Nashville to west of Cookeville. Even with
somewhat cooler conditions nearing dusk, very unstable conditions
continued with mixed layer and surface CAPE values in the 2000-3000
J/kg range. Also noticed lower level shear values increasing to our
north as the convection nears.
The HRRR continues a trend of bringing the showers across the area in
the 04-05Z timeframe. But looking at the current radar and storm
movement, think they will be here an hour or so earlier. Strong to
damaging wind gusts and large hail are the main threats. Higher shear
values keeps the possibility of a brief tornado in the picture too.
At this time, think the convection will affect mainly our southern
middle Tennessee and far northeast Alabama counties first, then the
remainder of the area in a NNW-SSE manner in the late evening and
overnight.
Update wise, sped up arrival of likely rain chances for our northern
areas a few hours earlier. Left temperatures and the remaining
parameters as is for now.
.SHORT TERM...(Sunday through Monday)
Issued at 250 PM CDT Sat May 27 2017
If the MCS does move through tonight much of the hires guidance has
it through the area shortly after sunrise Sunday. However, the cold
front will still be lingering off the NW and should spark another
round of convection that will drop S/SE through the area Sunday
afternoon/night. Timing again is very uncertain with the MCS
potentially limiting activity as we may be too worked over. Plus, the
main synoptic forcing with the front will be off to the NE. CAPE and
shear parameters are a bit lower on Sunday and the mid-level dry air
we have over the area today will be gone. So, the potential for
the stronger damaging winds may not be as great. But hail and some
stronger wind gusts are still possible with storms along the front.
The forecast uses more of a blend because of the lingering
uncertainty but if we don't have the MCS come through we could end up
with some severe storms on Sunday with the front.
With the front losing it's main forcing it begins to slow down as it
moves through the area Sunday into Monday. This could shift the
threat from severe to more of a heavy rain and flooding threat on
Monday. Did stick to a blend of guidance for PoPs on Monday and kept
50 to 60 PoPs for much of the area during the day. Thunderstorm
chances begin to decrease as we lose heating Monday evening. With the
increased rain chances and cloud cover temps will be a little
"cooler" on Monday compared to today and Sunday. Hoping to see some
more consistency in the guidance in the next few runs.
.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Sat May 27 2017
A broad upper trough remains over N. MN at 00z Monday with a cold
front that will essentially be stalled across N. AL. The upper low
remains wedged between strong high pressure over the N. Atlantic and
the N. Pacific with all the energy well to our north. Locally, a mid
level ridge anchored off the SE coast will allow short waves to ride
along it SW to NE across N. AL. Continued SW flow at the surface
will keep ushering moisture into the area as well. The upper low
finally opens up and meanders eastward on Friday. At the same time,
a weak upper low develops over the midwest and will track eastward.
What this all means is that isolated to scattered thunderstorms will
essentially stay in the forecast for the entire long term period,
Monday night through Saturday night. The highest coverages will be
in the afternoon but isolated showers/storms will probably linger
each evening. Shear is non existent most of the week so would
expected convectively induced showers and maybe a strong storm
possible each afternoon. The dynamics for the weekend look stronger
with greater instability so we'll watch that more in coming
forecasts.
Temperatures for the week will be near normal with highs in the
lower 80s and lows in the lower to mid 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 27 2017
Unsettled weather this TAF, as a series of convective systems move
NW to SE across the region. Even in the short term, there is low
confidence regarding timing of these systems. One of the models is
forecasting thunderstorm complexes now across the KY/TN border and
SE MO should move across this area in the late evening. Other output
has those systems impacting the region during the overnight. Stayed
with the quicker solution this issuance. Given an unstable atmosphere
across the region, strong erratic wind gusts are expected as storm
complex traverses the region. Have lowered VIS/CIG values into the
lower MVFR range, with IFR or lower values possible. MVFR CIGs
should continue to after sunrise Sunday, with scattered convection
into the early morning.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...RSB
SHORT TERM...Stumpf
LONG TERM...LN
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 27, 5:37 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
637 PM CDT Sat May 27 2017
ALZ001>010-016-TNZ076-096-097-281000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
637 PM CDT Sat May 27 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
More numerous thunderstorms will impact the region late this evening
and overnight. Some of these storms will be strong to severe, with
the main threats damaging wind gusts over 60 mph and large hail. A few
tornadoes cannot be ruled out within the strongest storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Thunderstorms may still be ongoing across portions of the outlook
area Sunday morning, although the coverage should diminish during the
afternoon. Regardless of coverage, conditions may be favorable for
the redevelopment of strong to severe thunderstorms Sunday afternoon.
A slow moving cold front will bring more widespread storms Sunday
night and Monday. Although a few strong to marginally severe storms
will be possible, the greatest threat will come from locally heavy
rainfall.
The cold front is expected to stall near or just south of the
region, with generally low to moderate chances for storms continuing
through Friday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
likely tonight.
BCC
Thunderstorm Wind, Lincoln
- When
- May 27, 8:48 PM CST
- Where
- Lincoln County, 1.78 mi NE of Fayetteville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 35.170, -86.560
A tree was knocked down at 159 Shelbyville Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 27, 2017$2.0 million · 2.25 in hail · 62 events
- Hail and Damaging Winds in Tennessee, May 27, 2017$10 million · 1 in hail · 24 events
- Heat in Washington, May 27, 20171 death · 1 event
- Tornadoes and Hail in Oklahoma, May 27 to 28, 2017$397,000 · EF1 · 60 events
- Damaging Winds in Mississippi, May 27 to 28, 2017$1.2 million · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Oklahoma, May 27 to 28, 20171 injured · $45,000 · 4 in hail · 66 events
- Tornado and Flood in Missouri, May 27, 20172 injured · $193,000 · EF0 · 20 events
- Hail and Damaging Winds in Arkansas, May 27, 2017$605,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, May 27 to 28, 2017$216,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Kentucky, May 27, 2017$200,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kentucky, May 27, 2017$142,000 · 1.85 in hail · 30 events
- Hail and Damaging Winds in Illinois, May 27, 2017$182,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694057.